Excessive Heat, Red River
- When
- July 31, 10:00 AM CST to 11:59 PM CST
- Where
- Red River forecast zone
- Reported by
- ASOS
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
An upper ridge of high pressure shifted east into the Oklahoma and Texas Panhandles on July 31st. Meanwhile, a weak surface front remained stationary across portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over all of the Four State Region.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper ridge of high pressure shifted east into the Oklahoma and Texas Panhandles on July 31st. Meanwhile, a weak surface front remained stationary across portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over all of the Four State Region. Strong sinking motion observed beneath this ridge resulted in compressional warming, with temperatures climbing into the lower 100s across East Texas. Given the limited mixing of dewpoints observed, oppressive heat was observed with heat indices ranging near and in excess of 110 degrees on the 31st, which continued into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 5:19 AM CST, 4 hours 41 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
619 AM CDT Mon Jul 31 2023
...New AVIATION...
.UPDATE...
Issued at 400 AM CDT Mon Jul 31 2023
I know it is a little early for an update, but this MCS that was
moving through central Arkansas did not fall apart quite like I
thought it would ans some showers and thunderstorms are reaching
our area near Howard and Hempstead counties. Granted it is not
much, I have added some higher PoPs for this area to account for
this. /33/
&&
.SHORT TERM...
(Monday through Tuesday)
Issued at 230 AM CDT Mon Jul 31 2023
Currently watching a cluster of thunderstorms moving southeast
through central Arkansas near Little Rock. After a discussion with
the most recent HRRR model runs, it appears that this cluster will
continue to weaken as it moves towards our area and recent radar
imagery is showing this trend as well. If not, it does appear that
it could miss our area and continue into Jackson's are should it
keep going. We could see a stray shower or thunderstorm from it
across our far northern zones, but I am not holding my breath.
There is some concern that the remnant outflow from this cluster
of storms moving through Arkansas this morning will provide a
focus for thunderstorm development this afternoon. Should any
thunderstorms develop, they will be capable of producing mainly
damaging winds. Due to this threat, the SPC has introduced a
Marginal Risk for portions of southwest Arkansas, northern
Louisiana and deep east Texas. When making our PoP grids, I really
had to play the guess your favorite model game as some show the
convection and some show nothing. Given the location of the high
pressure system responsible for all this heat and the subsidence
associated with it, there is a good chance anything that does
develop will diminish as it hits our CWA border like they did on
Sunday.
Regardless of the storms, it is going to be hot once again today.
Current thinking is that most of the area will see heat index
values at or above 110 degrees. The only exception for this is for
areas across our far northern zones. So a Heat Advisory will
remain in effect for the entire region till 11am this morning. At
that time, counties and parishes from Red River, Bowie, Miller,
Lafayette, Columbia and Union County south will fall into an
Excessive Heat Warning through 8:00pm. After this time, the entire
region will then remain under a Heat Advisory through Tuesday
evening. Clear as mud I know. Bottom line, it is going to be hot,
so please use precautions if you have to be outside for a long
period of time today. Drink plenty of water and check on neighbors
and loved ones. /33/
&&
.LONG TERM...
(Tuesday Night through Monday)
Issued at 230 AM CDT Mon Jul 31 2023
Dangerous heat will persist with the hottest temperatures of the
year continuing for the Four State Region through the rest of the
workweek before a break finally arrives by the weekend. Heat hazard
product issuance is likely for several days as a result. This is due
to upper level ridging nearly directly aloft by Wednesday that will
slowly linger over the area into Friday. Beyond very isolated rain
chances in far southern zones on Wednesday, widespread triple-digit
heat continues each day with light winds not providing much relief,
including at night with temperature minimums in the upper 70s/lower
80s. Extra attention should be paid to the cumulative amount of heat
stress that is possible through multiple days (as well as dusk
hours). Adequate precautions are encouraged to be taken against the
elevated potential for heat illnesses. This includes (and is not
limited to) altering outdoor plans, taking frequent breaks if you
must be outside, checking the backseat of your vehicle, and knowing
the signs and symptoms of heat exhaustion and heat stroke.
Long-range guidance suggests that this persistent ridge will
gradually break down by this weekend, allowing enough northerly flow
for a frontal boundary to approach the area and instigate multiple
chances of precipitation (as well as introducing some relief from
the heat in the form of temperature maximums in the mid-to-upper
90s). /16/
&&
.AVIATION...
(12Z TAFS)
Issued at 613 AM CDT Mon Jul 31 2023
For the 31/12z TAF update...This MCS that moved through central
and southern Arkansas became more of a problem than anticipated.
Especially for KELD where TSRA and lower visibility has been seen
as these storms moved through. With what KELD saw, there is no
reason to believe that KMLU will not see something similar here in
the next hour or two. Right now I have a tempo group added for
KMLU to account for the TSRA. Otherwise, VFR conditions continue
to prevail for all terminals which should continue through the
remainder of this period. /33/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 103 80 104 81 / 20 20 0 0
MLU 99 77 101 77 / 30 10 10 0
DEQ 99 75 101 77 / 20 10 0 0
TXK 101 79 103 81 / 20 20 0 0
ELD 96 75 98 76 / 20 20 0 0
TYR 106 80 107 81 / 20 10 0 0
GGG 104 80 104 80 / 20 20 10 0
LFK 106 80 107 79 / 20 20 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 10 PM CDT Tuesday for ARZ050-051-059>061.
Heat Advisory until 11 AM CDT this morning for ARZ070>073.
Heat Advisory from 8 PM this evening to 10 PM CDT Tuesday for
ARZ070>073.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for ARZ070>073.
LA...Heat Advisory until 11 AM CDT this morning for LAZ001>006-
010>014-017>022.
Heat Advisory from 8 PM this evening to 10 PM CDT Tuesday for
LAZ001>006-010>014-017>022.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for LAZ001>006-010>014-017>022.
OK...Heat Advisory until 10 PM CDT Tuesday for OKZ077.
TX...Heat Advisory until 11 AM CDT this morning for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Heat Advisory from 8 PM this evening to 10 PM CDT Tuesday for
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for TXZ096-097-108>112-124>126-136>138-149>153-
165>167.
&&
SHORT TERM...33
LONG TERM....16
AVIATION...33Hazardous Weather Outlook National Weather Service Shreveport LA 537 AM CDT Mon Jul 31 2023 ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-011045- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 537 AM CDT Mon Jul 31 2023 ...HEAT ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 PM CDT TUESDAY... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Excessive Heat Warning. Hot and dry conditions are expected again today, as temperatures climb into the upper 90s and lower 100s this afternoon. When combined with the humidity, heat indices will reach near or above 110 degrees. Because of this, an Excessive Heat Warning will go into effect at 11am and continue through 8pm this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Hotter and more humid conditions are expected through all of next week, as an upper level ridge of high pressure continues to expand east into the region. An increase in afternoon maximum temperatures are expected through this week, with many locations near or in excess of 100 degrees. When combined with the humidity, heat indices will likely exceed 105 degrees each day. Thus, a Heat Advisory will likely become necessary through much of next week as well. Those that must be outside are urged to drink plenty of water, take frequent breaks, and limit exposure to the direct sunlight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ050-051-059>061-OKZ077-011045- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 537 AM CDT Mon Jul 31 2023 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM CDT TUESDAY... This Hazardous Weather Outlook is for southwest Arkansas and southeast Oklahoma. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Hot and dry conditions are expected again today, as temperatures climb into the upper 90s and lower 100s this afternoon. When combined with the humidity, heat indices will surpass 105 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Hotter and more humid conditions are expected through all of next week, as an upper level ridge of high pressure begins to expand east into the region. An increase in afternoon maximum temperatures are expected through next week, with many locations near or in excess of 100 degrees. When combined with the humidity, heat indices will likely exceed 105 degrees each day. Thus, a Heat Advisory will likely become necessary through much of next week as well. Those that must be outside are urged to drink plenty of water, take frequent breaks, and limit exposure to the direct sunlight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 33
The national radar mosaic for the moment the first event began.
21 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126268, 1126269, 1126270, 1126271, 1126272, 1126273, 1126274, 1126275, 1126276, 1126277, 1126278, 1126279, 1126280, 1126281, 1126282, 1126283, 1126284, 1126285, 1126286, 1126287, 1126288.